| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Lipitor and Leg Cramps
June 2000

Q. My husband gets severe leg cramps from the cholesterol medication Lipitor. He takes as much as 10mgs/day, but was told by the doctor to build up to 15 and 20mgs/day. This hasn't helped because he still endures very bad leg cramps. Along with Lipitor, he takes mag/calcium, vitamin B complex, and multi-vitamins. We were watching a show and it stated that some kind of herb affected leg cramp prescription. What was that herb? Also, do you know if Baycol is less offensive to the muscles?

A. Lipitor is an excellent drug to lower the cholesterol, but it has the side effect (fortunately rare) of muscle cramps. Muscle cramps are a side effect of the whole family of drugs related to Lipitor, including Baycol. So, while I can't be certain the leg cramps would also occur with Baycol, it is a reasonable assumption.

So, what are the options? Certainly, one option is to take another drug (either prescription or an herb), but that is often not the best choice. Many people take Lipitor simply because their cholesterol is modestly elevated. This elevation increases the risk of future heart disease, and Lipitor decreases that risk. Still, most people with modest elevations of cholesterol will never get heart disease, and there are other treatment options other than the family of drugs that Lipitor is in. So, one option is to stop the Lipitor... exchanging a slight increase risk of future heart disease for the known benefit of no current muscle cramps.

On the other hand, some people on Lipitor are at very high risk of future heart disease, either because their cholesterol is very high or because they have certain diseases (e.g., already had a heart attack or they currently have diabetes). In this case, lowering the cholesterol is very important. If the other methods to lower cholesterol (diet, exercise, other drugs) have failed, one must then consider continuing the Lipitor and trying treatments to avoid the leg cramps. These include stretching the affected muscles several times a day, taking a quinine derivative (available from the doctor), or trying an herb. An overview of prescription and non-prescription treatments for leg cramps is available at http://www.pharminfo.com/pubs/msb/legcramp239.html.

You need to have your husband talk with his doctor to see which course is best for him.

DisclaimerBack to Ask the Medical Experts